Each day, millions of people in the US use alcohol. Additional multitudes of people in the U.S. use Klonopin—the brand name for the benzodiazepine, clonazepam.
Both substances are relatively safe when used in moderation (or as prescribed, in the case of Klonopin). However, each substance becomes more problematic when used excessively or in ways other than directed. Additional dangers emerge from the combination of alcohol and Klonopin. Concurrent abuse of alcohol and sedatives is quite common, as people may regularly use these substances together to increase the desired, intoxicating effects.
Both alcohol and Klonopin have depressant effects—capable of slowing down both body and mind. It is exceedingly dangerous to use them in combination because of their potentially synergistic effects, or their ability to amplify the effects of the other.
Simultaneous use of these substances can lead to:
Signs and Symptoms of Abuse
- Slurred speech.
- Mood and behavior changes.
- Impaired decision-making abilities.
- Reduced inhibitions.
- Poor concentration or memory.
- Decreased hand-eye coordination.
- Nausea and vomiting.
- Loss of consciousness.
- Memory problems.
- Poor coordination.
- Decreased energy and motivation.
- Increased sleep.
- Blurred vision.
- Instances of aggression, violence, and impulsivity.
Concurrent Alcohol and Klonopin Abuse
- Extreme sedation and lethargy.
- Lack of motivation.
- Depressed mood.
- Slowed breathing.
- Reduced heart rate.
- Loss of consciousness.
Combined Effects of Abuse
The only thing I’d change is walking into the office of that psychiatrist who prescribed me Klonopin. That ruined my life for eight years.
Aside from the obviously damaging and life-threatening physical effects of alcohol and Klonopin, such as respiratory depression and coma, continued concurrent use of these substances can lead to tolerance (needing more and more of these drugs to get the same high) and dependence (physical and psychological urge to use the substance). As tolerance and dependence develop, they pave the way for compulsive use even in the face of negative consequences to the user’s health and life—this is a strong indicator of addiction.
Someone dependent on Klonopin and/or alcohol will experience withdrawal symptoms as the body clears itself of the respective substances. Withdrawal symptoms from the two drugs can be extremely difficult – even dangerous and – may include:
- Nausea and vomiting.
- Slow or irregular breathing.
- Lower body temperature.
- Increased anxiety.
Treatment for Co-occurring Alcohol and Klonopin Addiction
Due to the dangers of withdrawal, professional medical treatment should always be sought when ending use. Seeking an evaluation from a physician or a trained substance abuse professional will ensure the most appropriate treatment recommendation based on their assessment of:
- Amount of use.
- Frequency of use.
- Duration of use.
- Risks of severe withdrawal.
- Motivations for using.
- Motivations for ending use.
People with concurrent dependence on alcohol and Klonopin are even more likely to require a period of medically-supervised detoxification than those individually abusing each, as the withdrawal syndrome for both of these substances can induce symptoms which may be dangerous. During the detox stage, the body will process the substances and remove them from the body. The medical staff will monitor the progress and may administer medications to increase safety and create a more comfortable environment.
Following detox, the person will usually begin the recovery process in an inpatient, residential/living, or outpatient style setting. Regardless of the treatment type, the patient will receive counseling to:
- Understand the nature of addiction.
- Gain knowledge regarding underlying contributors that motivate substance use.
- Engage family members in actively participating in treatment.
- Learn the skills needed to live in recovery.
- Build individual plans to recognize and prevent relapse.
Many treatment plans will encourage participation with support groups to promote recovery while exposing individuals to information from people more experienced with the recovery process. In this manner, the person new to recovery can develop a sense of community and sober supports.
Statistics on Abuse
To better understand the impact of the abuse of these drugs, consider these statistics:
- The Drug Enforcement Administration reports that 27 million prescriptions for Klonopin were written in 2011.
- The National Institute on Alcohol Abuse and Alcoholism reports nearly 17 million adults had an alcohol use disorder in 2013.
Reports reveal that most people abusing Klonopin use other substances as well. The Substance Abuse and Mental Health Services Administration (SAMHSA) reports that of emergency room admissions involving Klonopin and other benzodiazepines:
- Only 5% involved benzodiazepines only.
- For people aged 45 and older, 42% of admissions involved alcohol.
Teen Drinking and Klonopin Abuse
Alcohol and drug abuse can alter the neurologic development of a teen. As this developmental period continue – for some, into their mid-20s – concurrently abusing substances at this time can cause significant neuro-developmental harm.
Underage drinking and drug use is a widespread issue in many countries around the world. Underage drinkers who are unfamiliar with moderating their alcohol intake may have more difficulty regulating their drinking. As part of the earlier issue alluded to, this can lead to more serious consequences for a still-developing brain.
Early drug abuse also permanently alters a teen’s neurological development and continues to be implicated in thousands of emergency room visits each year, according to the Centers for Disease Control. Klonopin is a particularly dangerous drug for teenagers who use it without a prescription. Even with appropriate doses prescribed by a doctor, a Stanford University study found that an individual’s body can show signs of chemical dependency on the drug in as little as two to four weeks.
A focus on prevention in the home, school, and community correlates with lower levels of substance use. If you are concerned about substance use in your teen, consider facilitating open communication and appropriate education on the substances in question. 1-888-744-0069
Resources, Articles and More Information
If you want assistance with alcohol or Klonopin overuse and dependency, please call 1-888-744-0069 . Resources are available to you, and trained professionals are willing to help you transition into sober living and recovery. For more articles, info and statistics, please visit: http://www.niaaa.nih.gov.
You can also see the following articles for more information:
Join the conversation about substance abuse and recovery today in our community forum.